Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 38, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at May 11, 2002, 6:21 AM EDT for Florence County, South Carolina. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 11, 2002, 6:21 AM EDT (10:21 UTC)
- Expired
- May 11, 2002, 7:15 AM EDT
- In force
- 54 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Florence County, SC
The radar
The Wilmington radar (KLTX), 117 km from the middle of the area, began a volume at 10:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 10.4 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2641 J/kg
- Mixed-layer CIN
- -35 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 1 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KILM 111021 SVRILM SCC041-111115- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 621 AM EDT SAT MAY 11 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLORENCE COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 715 AM EDT * AT 620 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS FROM TIMMONSVILLE TO PAMPLICO...MOVING NORTHEAST AT 20 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... FLORENCE AT 630 AM QUINBY AT 645 AM LARGE HAIL...DAMAGING WINDS...AND HEAVY RAINFALL ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THE STORM HAS PASSED. .END $$ DIGIORGI
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 2:55 AM EDT, 3 hours 26 minutes earlier.
Area forecast discussion, May 11, 2:55 AM EDT, 3 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON, NC 255 AM EDT SAT MAY 11 2002 COLD FRONT THROUGH N HALF OF FORECAST AREA AND SHOULD STALL OUT WAITING ON H5 SHORT WAVE MAKING ITS WAY ACROSS SOUTH CAROLINA. THIS SHORT WAVE WILL CLEAR THE COAST LATE THIS MORNING. ILL DEFINED FRONTAL BOUNDARY MAY DRIFT A LITTLE FURTHER SOUTH WITH ITS PASSAGE...BUT THEN LIFT QUICKLY BACK TO THE NORTH TONIGHT. EXPECT CONVECTION TODAY WILL BE SCATTERED TO NUMEROUS BUT NOT AS ORGANIZED AS LATE YESTERDAY AND LAST EVENING. CONVECTION SHOULD BE SLOW MOVING TODAY AND MAY TRAIN OVER SAME GENERAL AREA. RAINFALL AMOUNTS OF 1/2 TO A GOOD INCH LIKELY. WITH LOW LEVEL FOCUS LIFTING NORTH OF THE AREA THIS EVENING...WILL KEEP A SMALL POP THIS EVENING AND NOTHING OVERNIGHT. WILL ADD PATCHY FOG OVERNIGHT. HEIGHTS RISING SUNDAY INTO MONDAY AND THEN NEXT COLD FRONT BARRELING THROUGH HERE MONDAY NIGHT. EXPECT A ROUND OF SHOWERS AND THUNDERSTORMS MONDAY NIGHT...PERHAPS A SQUALL LINE. FRONT WILL USHER IN DRY AND SEASONABLY COOL AIRMASS INTO THURSDAY. HIGH WILL PUSH OFF THE COAST AND RETURN FLOW WILL SET UP LATE THURSDAY OR FRIDAY. CWF: CURRENTLY VARIABLE WIND 10 KT OR LESS. SEAS OF 3 FT AT BUOYS. MAY SEE A BRIEF SURGE N PORTION TODAY...BUT WIND DIRECTION FORECAST TRICKY WITH FRONT IN THE AREA. EXPECT A E WIND...E TO NE UP N. WILL OPT FOR 15 TO 20 KT S PORTION AND 20 KT N PORTION. SEAS 4 TO 5 FT. TNGT...E WIND BECOMING SE...SPEEDS 10 KT OR LESS. SUN...S TO SW WIND 10 TO 15 KT. SEAS 4 TO 5 FT TODAY...OTHERWISE 3 TO 4 FT. FCSTID = 27 ILM 76 66 85 69 / 60 20 10 10 LBT 77 62 87 67 / 60 20 20 10 FLO 78 65 89 68 / 60 20 20 10 MYR 76 66 83 70 / 60 20 20 10 .ILM... NC...NONE. SC...NONE. DIGIORGI
In the hours before
Special weather statement, May 11, 4:04 AM EDT, 2 hours 17 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-111600- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON NC 404 AM EDT SAT MAY 11 2002 THIS OUTLOOK IS FOR NORTHEASTERN SOUTH CAROLINA AND SOUTHEASTERN NORTH CAROLINA THROUGH EARLY SUNDAY. HAZARDOUS WEATHER... NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE RAINFALL AMOUNTS OF 1/2 TO 1 1/2 INCHES TODAY. THE RAIN WILL BE HEAVY AT TIMES WITH FREQUENT DEADLY LIGHTNING. THESE THUNDERSTORMS MAY ALSO CONTAIN STRONG GUSTY WIND AND HAIL. SKYWARN SPOTTERS... NETWORK ACTIVATION WILL LIKELY NOT BE REQUIRED. SYNOPSIS... A COLD FRONT WILL LINGER ACROSS THE AREA TODAY AND THEN MOVE BACK TO THE NORTH AS A WARM FRONT TONIGHT. DIGIORGI
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.